Alert archive / Nebraska / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Omaha, NE

June 12, 2017Lancaster County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 12, 2017, 7:34 AM CDT for Lancaster County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2017, 7:34 AM CDT (12:34 UTC)
Expired
Jun 12, 2017, 10:30 AM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Lancaster County, NE

The radar

The Omaha radar (KOAX), 63 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:00 AM CDTFLASH FLOOD8 Ssw Lincoln, NEDELAYED REPORT. PORTIONS OF ROKEBY ROAD AND SOUTH 14TH STREET WERE CLOSED DUE TO FLOODING. BOTH ROADS WERE OPENED BY 10AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-412 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

450 
WGUS53 KOAX 121234
FFWOAX
NEC109-121530-
/O.NEW.KOAX.FF.W.0001.170612T1234Z-170612T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
734 AM CDT MON JUN 12 2017

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Central Lancaster County in southeastern Nebraska...

* Until 1030 AM CDT

* At 734 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Lincoln, Hickman, Roca, Denton, Sprague, Bluestem State Recreation
  Area and Wagon Train State Recreation Area.

This includes the following highways...
 Highway 2 IN Nebraska near mile marker 466.
 Highway 77 IN Nebraska between mile markers 51 and 71, and near mile
marker 77.
 Interstate 80 IN Nebraska between mile markers 392 and 407.

LAT...LON 4094 9658 4062 9658 4062 9686 4094 9685

$$

MEAD
2 follow-up statements
319 
WGUS73 KOAX 121444
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
944 AM CDT MON JUN 12 2017

NEC109-121530-
/O.CON.KOAX.FF.W.0001.000000T0000Z-170612T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster NE-
944 AM CDT MON JUN 12 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR
CENTRAL LANCASTER COUNTY...

At 938 AM CDT, emergency management reported that all roads were 
open to at least one way traffic and that water levels had decreased 
compared to earlier. 

There were some roads that were closed while the heavy rain was 
falling. Water levels on streets and low spots should continue to 
slowly drop, but stream levels may run higher than normal into 
the early afternoon hours.

Unless additional heavy rain develops, this warning will be allowed 
to expire at 1030 am cdt. 

LAT...LON 4094 9658 4062 9658 4062 9686 4094 9685

$$

MILLER
080 
WGUS73 KOAX 121521
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1021 AM CDT MON JUN 12 2017

NEC109-121530-
/O.EXP.KOAX.FF.W.0001.000000T0000Z-170612T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster NE-
1021 AM CDT MON JUN 12 2017

...THE FLASH FLOOD WARNING FOR CENTRAL LANCASTER COUNTY WILL EXPIRE
AT 1030 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures. 
Additional rain will move through Lincoln the rest of the morning 
but is not expected to cause additional flooding.

LAT...LON 4094 9658 4062 9658 4062 9686 4094 9685

$$

PEARSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 6:19 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 12, 6:19 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
619 AM CDT Mon Jun 12 2017

.SHORT TERM...(Today through Wednesday)
Issued at 249 AM CDT Mon Jun 12 2017

Satellite-derived PW imagery and 00z upper-air data indicate a
plume of robust low-level moisture situated along a stalled
baroclinic zone from the mid MO Valley into upper Midwest. The
southern/southwest extension of this moisture is surmounted by a
pronounced EML and associated capping inversion as depicted by 00z
soundings. Early-morning water vapor imagery indicates a weak
mid-level perturbation over the central High Plains which will
likely weaken as it continues northeast within a broader area of
building mid-level heights.

Given the strong cap and generally weak forcing, it is no surprise
that considerable variability exists in model guidance (both
explicit and parameterized) with respect to thunderstorm
potential through this afternoon. We will maintain slight-chance
PoPs along the surface front lifting north through northeast NE
today, and acknowledge the potential for isolated severe weather
conditional on storm initiation and sustenance.

The 00z models remain consistent in depicting the progression of
an upper low into the northern High Plains on Tuesday, while a
trailing vorticity lobe pivots across the mid MO Valley. In the
low levels, a trough or dryline-type boundary will advance across
NE, likely serving as the focus for thunderstorm development
across our area by late afternoon or early evening. Rich low-level
moisture collocated with steep lapse rates and a vertically
veering wind profile will favor severe storms, including
supercells, with all hazards possible. Please see the latest SPC
Day 2 Convective Outlook for additional guidance.

Showers and thunderstorms will remain possible Tuesday night into
Wednesday along and ahead of the surface front edging east
through the forecast area.

As far as temperatures are concerned, the hot weather will
continue into at least mid week with afternoon readings in the mid
80s to lower to mid 90s. Yesterday's record warm low temperature
of 72 degrees at Norfolk was broken (73), and it's possible we
could see a repeat performance for the 12th.

.LONG TERM...(Wednesday night through Sunday)
Issued at 249 AM CDT Mon Jun 12 2017

The mid-level low over the northern High Plains at the beginning
of the long-term forecast period is expected to drift north into
central Canada before accelerating northeast toward Hudson Bay
this weekend. This will result in initially zonal mid-level flow
across the mid MO Valley which will transition to northwesterly by
late this week into the coming weekend. In the low levels, we
will see a residual surface boundary lingering in the area during
the Wed-Fri time frame, prior to a more substantial cool front
moving through the mid MO Valley on Fri or Sat. By Sun into Mon,
we begin to see growing spread amongst model guidance with respect
to the evolution of the surface pattern.

As far as sensible weather is concerned, it appears that we will
see slightly cooler temperatures this weekend with periodic
chances for showers and thunderstorms through much of the long-
term period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 619 AM CDT Mon Jun 12 2017

A cluster of strong to severe storms has recently developed near
KLNK, immediately downstream from a weak mid-level impulse
translating through the central Plains. These storms are removed
from the primary surface boundary, and model guidance has not
handled this situation well at all. As such, confidence remains
low on the areal coverage of thunderstorms today. Otherwise,
expect winds to increase from the south with periods of MVFR
ceilings.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Mead
Hazardous weather outlook, Jun 12, 5:10 AM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
510 AM CDT Mon Jun 12 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
510 AM CDT Mon Jun 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

Isolated strong to severe storms will be possible today, mainly
north of I-80. Hail and locally damaging wind gusts will be the
primary hazards. Otherwise, expect another hot day with heat
index values rising into the 95 to 100 degree range by afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

An upper-air disturbance and associated surface front will move
into the region on Tuesday, providing the focus for thunderstorms
during the late afternoon into evening hours. Conditions will be
favorable for severe weather in the form of large hail, damaging
winds, localized flooding and perhaps a few tornadoes.

Isolated to scattered thunderstorms will remain a possibility from
Wednesday into the weekend. No organized severe weather is
currently anticipated during that time frame.

.SPOTTER INFORMATION STATEMENT...
Spotters should not be needed today or tonight.

In the hours before

Local storm report, Jun 12, 6:48 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
648 AM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 AM     HAIL             2 W LINCOLN             40.81N 96.73W
06/12/2017  E1.00 INCH       LANCASTER          NE   PUBLIC

            CONSTANT HAIL FOR ABOUT THE LAST HOUR BUT INCREASED IN
            SIZE A FEW MIN AGO. REPORT VIA TWITTER.

&&

BMAYES
Local storm report, Jun 12, 7:03 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
703 AM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HEAVY RAIN       LINCOLN                 40.82N 96.69W
06/12/2017  M2.20 INCH       LANCASTER          NE   ASOS

&&

BRAND
Local storm report, Jun 12, 7:12 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
712 AM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 AM     HEAVY RAIN       6 WNW LINCOLN           40.85N 96.79W
06/12/2017  M2.19 INCH       LANCASTER          NE   COCORAHS

&&

MEAD
Local storm report, Jun 12, 7:15 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
715 AM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     HAIL             4 ENE PAWNEE STATE RECR 40.87N 96.82W
06/12/2017  E2.00 INCH       LANCASTER          NE   PUBLIC

            REPORT VIA MPING

&&

BMAYES
Special weather statement, Jun 12, 7:30 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
730 AM CDT MON JUN 12 2017

NEZ043-044-050-051-121315-
Saunders NE-Butler NE-Colfax NE-Dodge NE-
730 AM CDT MON JUN 12 2017

...Significant Weather Advisory for EAST CENTRAL COLFAX...
SOUTHWESTERN DODGE...NORTHEASTERN BUTLER AND NORTHWESTERN SAUNDERS
COUNTIES UNTIL 815 AM CDT...

At 729 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of North Bend, or 27 miles east of Columbus, moving
northeast at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
North Bend, Prague, Morse Bluff, Rogers, Linwood and 7 Miles North Of
North Bend.

This includes Highway 30 IN Nebraska between mile markers 402 and
420.

LAT...LON 4129 9680 4138 9697 4161 9688 4165 9678
      4160 9659 4149 9656
TIME...MOT...LOC 1229Z 206DEG 12KT 4140 9684

MAYES
Local storm report, Jun 12, 7:32 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
732 AM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 AM     HAIL             4 SSW LINCOLN           40.76N 96.70W
06/12/2017  E1.00 INCH       LANCASTER          NE   PUBLIC

            REPORTED VIA MPING

&&

BMAYES

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:59 AM CDTSpecial Weather StatementOAXLancaster46 min
Jun 12, 5:16 AM CDTSevere Thunderstorm WarningOAXLancaster, Seward29 min
Jun 12, 5:42 AM CDTSevere Thunderstorm WarningOAXLancaster, Seward33 min
Jun 12, 6:11 AM CDTSevere Thunderstorm WarningOAXLancaster34 min
Jun 12, 6:41 AM CDTSevere Thunderstorm WarningOAXLancaster34 min
Jun 12, 7:11 AM CDTSevere Thunderstorm WarningOAXLancaster34 min
Jun 12, 7:30 AM CDTSpecial Weather StatementOAXDodge45 min
Jun 12, 7:44 AM CDTSevere Thunderstorm WarningOAXLancaster31 min
Jun 12, 8:16 AM CDTSpecial Weather StatementOAXLancaster44 min
Jun 12, 8:25 AM CDTSpecial Weather StatementOAXCass, Otoe, Sarpy50 min
Jun 12, 8:36 AM CDTSpecial Weather StatementOAXLancaster39 min
Jun 12, 8:43 AM CDTSevere Thunderstorm WarningOAXCass, Otoe, Sarpy47 min
Jun 12, 8:49 AM CDTSpecial Weather StatementOAXButler41 min
Jun 12, 8:56 AM CDTSevere Thunderstorm WarningOAXButler, Seward49 min
Jun 12, 9:30 AM CDTSpecial Weather StatementOAXPlatte45 min
Jun 12, 11:49 AM CDTSpecial Weather StatementOAXDouglas, Sarpy41 min
Jun 12, 12:21 PM CDTSpecial Weather StatementOAXGage, Pawnee39 min
Jun 12, 1:12 PM CDTSpecial Weather StatementOAXCass, Johnson, Nemaha, Otoe63 min

Nearby

Flash Flood Warnings in Nebraska, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.